Chemo continues – but with a different drug. The lesser of the evils, Taxol will be my life for 11 more weeks.
The infusion time is slightly shorter and the side effects are less taxing. But they administer Benedryl after the steroid and nausea meds but before the Taxol. It only took 2-3 minutes for the Benedryl to make me goofy. I wasn’t just drowsy, I was speaking very slowly and became very swimmy headed. It wasn’t a good feeling. But by the time I had gotten into my Taxol infusion, the swimmy headed part had diminished and I was simply drowsy. After arriving home, I fell asleep. Later than evening, I felt OK.
New Side Effects
Differences in this drug and its predecessor cocktail are significant. Taxol did not cause me to hit a wall (this time anyway).
- No head in a fish bowl feeling upon exiting LCI. I actually felt sort of normal – except for the drowsiness
- No stomach queasiness as Thursday evening wore on. And (as of Sunday evening) no nausea at all. No foods have “put me off” as was the case with the previous cocktail
- Sensitivity in my fingertips
- Tongue/mouth soreness
- Slight headache
- Puffiness around surgery site (but this also happened with the previous cocktail)
A Normal Friday Morning
I felt pretty normal upon rising. That is until I got in the shower. I put my right hand up to get my body soap and drew it back in surprise as my thumb and index fingers were very sensitive to the hot water. So the “tingling” that had been mentioned was actually more sensitivity and the creases on the underside of my fingers became red and tight and made bending my fingers painful. This got worse as the morning progressed. I just sort of endured this as we headed to CMC-Mercy to sit with a friend whose wife had pretty serious surgery. We stayed from about 10:45 am until about 3:30 pm – making a lunch run in the midst of it. It gave me plenty of time to watch the progress of my finger situation.
The pads of my fingers are very dry despite the constant application of lotion. I’ve trimmed my fingernails down very close – as advised – to try to prevent any loosening of my nails from the nail bed (which is another potential side effect of Taxol.) I’m not to trim my cuticles – it’s all about germ avoidance – so my fingers look a mess.
The morning had also begun with a headache. I took some ibuprofen that surprisingly seemed to help my fingers in addition to alleviating the pressure in my head.
Let’s Not Say “Old” Friend
Saturday I felt great. We jumped in the car – heading to the Gaffney outlets to meet the person who is probably my most ‘longterm” friend – Margaret Moseley Waldrop. We’ve know each other since we were 4 or 5. We been through many years together – from the early years’ birthday party with pony rides in her backyard to decorating her first classroom (it was actually a portable) at Mauldin Elementary.
It was a great visit. We sat in the Cracker Barrel at the Gaffney outlets for more than 2 hours and talked about everything from my cancer experience to the old times and some of the friends that we’ve seen – or not seen – over the past years.
Positivity is a Good Thing
I’m so glad that we were able to get together. It was a great boost to my emotions and frame of mind. Some people don’t think that our attitude is physically healing but I do. Positivity can lift you up and increase the good endorphins that help us to heal and negativity can drag us down and chemically set our bodies up for slower healing.
Margaret and I have missed some years but we experienced so much “growing up” together that we could almost pick up our old conversations. We simply must visit more and keep up with each other. After all, when you’ve sung Brandy into hairbrushes, discussed freshmen daydreams about seniors while laying in a hammock on the banks of Lake Greenwood, walked the beach and talked about our junior high boyfriends and double-dated on countless Saturday nights, there’s no reason you can’t recapture our connection as we’re growing older.
I think I did too much. Both Friday and Saturday were pretty long days. I should have guessed that all of this would wear me out, but I suppose I was hoping it wouldn’t happen that way.
I awoke – not with the fatigued feeling of the previous cocktail – but just with the feeling that I’d had been overworked. I decided that it would be best for me to take it easy. I was a little disappointed because I had wanted to go to church and be with my choir friends since I slept through Thursday’s rehearsal because of my Benedryl hangover. I think my choice was the right one. As the day is closing out, I feel much better.
One feeling that is perplexing me is sneezing, runny nose and scratchy throat. It started on Friday mostly. Although the runny nose has accompanied the watery eyes that I have and the previous cocktail dried my mouth out to the point of making my tongue stick to the roof of my mouth, but I’ve not had this much scratchiness in my throat before. I wonder if I should take something like Claritin. That’s a question for my doctor.
Over all, I prefer this drug experience over the effects from the previous cocktail. I may experience more tiredness as I work my way through the 12 treatments, but it will have to get much worse to come anywhere near what my other chemo weekends were like. My oncologist had told me that she thought I would cruise through the 12 weeks of Taxol. This weekend gives me lots of hope that she is right.
I have some ideas about how I might “improve” my experience next week:
Food. I didn’t have time to eat much before last week’s infusion. I went directly from Lymphedema Therapy to chemo and quickly ate a small cup of Greek yogurt as we drove from Carolinas Rehab to LCI Pineville. This week, I will eat more – and something with bread or carbs that can soak up some of the Benedryl. I’m hoping having more in my stomach will keep the swimmy headed feeling away and perhaps even keep me from sleeping the rest of my Thursday away after leaving LCI.
Pace. I also now know that I can’t act like I’m not in the midst of chemo. I have to pace myself. My body needs rest – even though I’m feeling good – because it is undergoing an all-out assault by the chemo.
My sleep pattern is totally screwed up. This also has an impact on the pace that I can maintain during this 12 weeks. I’m not a complete insomniac. I do fall asleep. I just wake up every couple of hours. Sleeping 3 hours in a block would be amazing.
It’s not necessarily the chemo drug but the amount of water that I’m consuming. The goal for water consumption that I’ve been given is 2-3 quarts every 24 hours. That is 96 ounces. That’s LOTS of liquid going in and – as I’ve learned – LOTS of liquid coming out.
I get the water thing. The drugs are strong. I need to keep my body flushed out so that no bad stuff “collects” anywhere. (Learn more about this by reading my Water, Water post.)
I do feel the purification process taking place. But it’s quite a feat to consume that much water every 24 hours.And the sleep interruption is REALLY bothersome. Another question for my doctor.